Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 312, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 5, 2008, 6:01 AM CDT for Ford County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2008, 6:01 AM CDT (11:01 UTC)
- Expired
- Sep 5, 2008, 6:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Ford County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:18 AM CDT | HAIL 0.88 | 6 Se Ft. Dodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2851 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 051101 SVRDDC KSC057-051145- /O.NEW.KDDC.SV.W.0312.080905T1101Z-080905T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 601 AM CDT FRI SEP 5 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 645 AM CDT * AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FT. DODGE...MOVING SOUTHEAST AT 33 MPH. * LOCATIONS IMPACTED INCLUDE... FT. DODGE... FORD... KINGSDOWN... BUCKLIN... RURAL RESIDENCES OF FORD COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3774 9956 3748 9957 3748 10016 3787 9988 TIME...MOT...LOC 1101Z 304DEG 29KT 3771 9993 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 051124 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 624 AM CDT FRI SEP 5 2008 KSC057-051145- /O.CON.KDDC.SV.W.0312.000000T0000Z-080905T1145Z/ FORD KS- 624 AM CDT FRI SEP 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR FORD COUNTY... AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORD...MOVING SOUTHEAST AT 33 MPH. * LOCATIONS IMPACTED INCLUDE... FORD... KINGSDOWN... BUCKLIN... RURAL RESIDENCES OF FORD COUNTY. LAT...LON 3774 9956 3748 9957 3748 10016 3787 9988 TIME...MOT...LOC 1124Z 304DEG 29KT 3761 9974 $$ KRUSE
000 WWUS53 KDDC 051141 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 641 AM CDT FRI SEP 5 2008 KSC057-051151- /O.EXP.KDDC.SV.W.0312.000000T0000Z-080905T1145Z/ FORD KS- 641 AM CDT FRI SEP 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR FORD COUNTY EXPIRES AT 645 AM CDT... * LOCATIONS IMPACTED INCLUDE... BUCKLIN... RURAL RESIDENCES OF FORD COUNTY. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER FORD COUNTY. LAT...LON 3774 9956 3748 9957 3748 10016 3787 9988 TIME...MOT...LOC 1141Z 304DEG 29KT 3753 9960 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:41 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 5, 2:41 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 AM CDT FRI SEP 5 2008 .DISCUSSION... DAYS 1-2... PRECIP CHANCES AND THE EFFECT ON TEMPS WILL BE THE MAIN FORECAST HEADACHE. 00Z UPPER AIR OBS CONTINUE TO SHOW A FAIRLY BROAD TROUGH OVER THE NORTH CENTRAL CONUS, WITH WV LOOP INDICATING A EMBEDDED SHORTWAVE COMING DOWN THROUGH CO/WY THIS MORNING. SAID SHORTWAVE WAS HELPING TO SET OFF A COMPLEX OF THUNDERSTORMS OVER NORTHWESTERN KS. ISENTROPIC LIFT WAS ALSO INCREASING OVER THE WESTERN CWA, WITH MORE SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP. MAIN COLD FRONT WAS STILL UP OVER SOUTHWESTERN NEB/NORTHEASTERN CO AS OF 07Z. NAM AND GFS ARE BOTH IN PRETTY GOOD AGREEMENT ON PUSHING THE FRONT DOWN TOWARDS THE OK BORDER BY THIS AFTERNOON. WITH THE SHORTWAVE MOVING BY AND THE FRONT COMING DOWN, THE CHANCE FOR THUNDERSTORMS SHOULD BE FAIRLY HIGH FOR MUCH OF THE DAY, SO CONTINUED THE LIKELY POPS WE HAD GOING. WITH THE FRONT MOVING DOWN, MOST OF THE SFC BASED INSTABILITY WILL STAY TO OUR SOUTH OVER THE PANHANDLES. THINK THAT OUR ACTIVITY WILL MOSTLY NOT BE SEVERE, ALTHOUGH THE FAR SOUTHWEST COULD SEE SOME HAIL WITH THE NAM SHOWING A DECENT AMOUNT OF ELEVATED CAPE. CLOUD COVER AND PRECIP WILL KEEP TEMPS DOWN, AND THERE SHOULD BE A DECENT AMOUNT OF COLD AIR ADVECTION BEHIND THE FRONT. 850MB TEMPS GET DOWN TO AROUND 10 C IN OUR NORTHERN COUNTIES. LOWERED HIGHS THERE A FEW MORE DEGREES, ALTHOUGH THE SOUTH COULD GET INTO THE LOW 70S BEFORE THE FRONT ARRIVES. THE FRONT WILL CONTINUE TO PUSH SOUTH INTO OK AND THE TX PANHANDLE BY TONIGHT. HIGH PRESSURE WILL SET UP OVER THE CENTRAL PLAINS, WITH UPSLOPE OVER SOUTHWESTERN KS. WITH THE SFC FRONT JUST TO OUR SOUTH, THE NAM AND GFS SET UP THE MID LEVEL BAROCLINIC ZONE NEAR THE OK BORDER. 700MB DEFORMATION IS VERY GOOD, ESPECIALLY OVER OUR SOUTHEASTERN COUNTIES LATE TONIGHT. WITH THIS AND ANOTHER WEAK VORT LOBE MOVING THROUGH, WILL BUMP UP POPS A TAD TO LIKELY IN THAT AREA. COOLER AIR BEHIND THE FRONT SHOULD KEEP LOWS MAINLY IN THE LOWER 50S DESPITE CLOUD COVER. FLOW WILL BECOME MORE NORTHWESTERLY BY SATURDAY, AND THE FRONT SHOULD START LIFTING BACK TO THE NORTH A BIT BY AFTERNOON. IT IS QUESTIONABLE IF IT WILL GET INTO OUR SOUTHERN COUNTIES OR NOT, BUT THE NAM AND GFS BOTH KEEP THE COOLER AIR IN PLACE OVER THE CWA. THE VORT MAX MOVING BY SHOULD TAKE THE BEST CHANCES FOR PRECIP WITH IT, SO THERE WILL BE LESS RAIN COOLING. STILL, TEMPS WILL STRUGGLE TO GET OUT OF THE 60S, AND IF THERE IS MORE RAIN THAN EXPECTED IT COULD BE EVEN COOLER. SATURDAY NIGHT, THE MID LEVEL BAROCLINIC ZONE MOVES INTO OUR SOUTHERN COUNTIES AGAIN, SO CONTINUED THE TREND OF HIGH CHANCE POPS. HIGHER DEWPOINTS WILL KEEP LOWS IN THE 50S TO LOW 60S. DAYS 3-7... LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED FORECAST WITH CLOUDS AND PRECIP CHANCES INTO THURSDAY. LARGE UPPER TROUGH OVER THE CENTRAL CONUS WILL BRING COOL TEMPS INTO MONDAY AND TUESDAY WITH SEVERAL SHORTWAVES ROUNDING THE MEAN TROUGH. THE WAVES COULD BRING SEVERAL ROUNDS OF PRECIPITATION TO WESTERN KANSAS ALONG WITH STRATUS CLOUDS IN THE MORNINGS. BY WEDNESDAY THE TROUGH MOVES EAST ALLOWING SOME WARMING BACK INTO THE 80S. THEN THE GFS IS MORE ROBUST IN PUSHING ANOTHER LARGE UPPER TROUGH INTO THE CENTRAL CONUS ON THURSDAY WHILE THE ECMWF IS NOT AS STRONG AND DELAYED. HAVE STAYED WITH PREVIOUS FORECAST WITH PRECIPITATION AND MADE ONLY MINOR TWEAKS TO TEMPS. HAVE LOWERED HIGHS ON SUNDAY A FEW DEGREES WITH MOSTLY CLOUDY SKIES. && .AVIATION... LOOK FOR MAINLY MFVR CONDITIONS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS INTO 00Z SATURDAY. AFTER 00Z MORE RAIN SHOWERS ARE ANTICIPATED WITH POSSIBLY IFR CIGS BY 12Z SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 51 68 55 / 60 60 40 30 GCK 66 50 68 52 / 60 40 40 30 EHA 71 49 71 55 / 40 40 20 30 LBL 72 51 71 56 / 50 50 40 30 HYS 65 51 68 54 / 70 30 30 20 P28 75 56 71 61 / 60 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/06/06
Hazardous weather outlook, Sep 5, 4:28 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 428 AM CDT FRI SEP 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-060930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 428 AM CDT FRI SEP 5 2008 /328 AM MDT FRI SEP 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS...AS WELL AS A COLD FRONT MOVING DOWN INTO THE AREA...WILL BRING SHOWERS AND THUNDERSTORMS ACROSS WESTERN KANSAS TODAY AND TONIGHT. THE BEST CHANCES FOR SEVERE STORMS WILL REMAIN TO OUR SOUTH OVER THE TEXAS AND OKLAHOMA PANHANDLES. HOWEVER...SOME SCATTERED STORMS THAT COULD PRODUCE SOME HAIL ARE NOT OUT OF THE QUESTION...MAINLY SOUTHWEST OF A LIBERAL TO JOHNSON LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SATURDAY AND SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Special weather statement, Sep 5, 3:27 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT FRI SEP 5 2008
KSZ043-061>063-050930-
FINNEY-HAMILTON-KEARNY-SCOTT-
327 AM CDT FRI SEP 5 2008
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF LYDIA...OR 18 MILES NORTH OF
KENDALL...MOVING EAST AT 33 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3808 10162 3826 10166 3827 10114 3833 10112
3835 10085 3800 10086
TIME...MOT...LOC 0827Z 265DEG 29KT 3821 10152
KRUSESpecial weather statement, Sep 5, 4:14 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 414 AM CDT FRI SEP 5 2008 KSZ063-077-051015- FINNEY-GRAY- 414 AM CDT FRI SEP 5 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAY AND SOUTHERN FINNEY COUNTIES... AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF GARDEN CITY...MOVING EAST AT 34 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3819 10023 3777 10024 3774 10098 3799 10096 TIME...MOT...LOC 0914Z 250DEG 30KT 3790 10083 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:27 AM CDT | Special Weather Statement | DDC | Kearny | 63 min |
| Sep 5, 4:14 AM CDT | Special Weather Statement | DDC | Finney | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.